Thunderstorm Wind, Adair
- When
- July 6, 10:32 AM CST
- Where
- Adair County, 0.52 mi E of Adair
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 41.500, -94.640
Report received via a Schoolnet site.
A strong push of moist air overspread Iowa during the night of the 5th into the morning of the 6th. The airmass became very unstable by mid morning with CAPE values over 3000 J/kg and a lifted index between -6 and -9 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong push of moist air overspread Iowa during the night of the 5th into the morning of the 6th. The airmass became very unstable by mid morning with CAPE values over 3000 J/kg and a lifted index between -6 and -9 C. The atmosphere was weakly sheared with less than 20 kts of shear present. Thunderstorms formed on a rather isolated basis. A cell merger took place over northern Adair County, which resulted in a 66 MPH wind gust at the Adair Schoolnet site. As the storms moved east, lightning struck a church steeple in Dallas County at Dexter. The church was set on fire by the strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 5:34 AM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 634 AM CDT SUN JUL 6 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... ACTIVE WEATHER PATTERN IN PLACE THROUGH THE NEXT SEVERAL DAYS. CURRENTLY STRONG THETA-E ADVECTION MOVING ACROSS CENTRAL IOWA WITH 850 MB DEW POINTS INCREASING FROM NEAR 0C OVER FAR EASTERN IOWA TO +15C OVER THE WEST. GOOD INSTABILITY IN PLACE AS THE WARMER AIR AND MOISTURE ADVECTS INTO THE REGION WITH MUCAPES NOW GREATER THAN 2000 J/KG. 700 MB TEMPERATURES OF +12C TO +14C CURRENTLY IS INHIBITING THUNDERSTORM DEVELOPMENT HOWEVER THIS LAYER IS EXPECTED TO SLIGHTLY COOL TO AROUND 11C AND SHOULD ALLOW FOR A PORTION OF THE INSTABILITY TO BE REALIZED THIS MORNING. SHOULD FEEL LIKE SUMMER BY MID DAY WITH DEWPOINTS RISING INTO THE UPPER 60S AND LOWER 70S. HIGH TEMPERATURES THOUGH MORE PROBLEMATIC WITH POTENTIAL CONVECTION AND CLOUD COVER AS FACTORS. BOUNDARY SHOULD ENTER NORTHERN IOWA THIS AFTERNOON AND FIRE ADDITIONAL STORMS...SOME OF WHICH MAY BECOME SEVERE. SHEAR THIS AFTERNOON IS BORDERLINE WEAK THEREFORE IT WILL BE DIFFICULT TO MAINTAIN ORGANIZED UPDRAFTS THOUGH MULTICELL CLUSTERS ARE LIKELY WITH A FEW BECOMING SEVERE. HEAVY RAINFALL WILL BE A CONCERN WITH PWATS INCREASING TO NEAR 2 INCHES THIS AFTERNOON ALONG WITH SLOW MOVING STORMS AND DEEP WARM LAYERS SHOULD YIELD EFFICIENT RAIN PRODUCERS. THE BOUNDARY WILL STALL OVER CENTRAL IOWA THEN BEGIN TO OSCILLATE OVER THE STATE THOUGH MONDAY NIGHT WITH CONVECTION BEING FOCUSED ALONG AND NORTH OF THE BOUNDARY. A SERIES OF SHORTWAVES ARE EXPECTED TO OVERRUN THE BOUNDARY WITH NUMEROUS ROUNDS OF THUNDERSTORMS POSSIBLE. AFTER THE INITIAL CONVECTION THIS AFTERNOON AND EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED NEAR THE BOUNDARY OVERNIGHT AS THE LOW LEVEL JET POINTS INTO THE REGION. CORFIDI VECTORS BECOME WEAK TONIGHT AND THE 850-300MB FLOW IS PARALLEL THE BOUNDARY SUGGESTING SLOW MOVING AND POTENTIALLY TRAINING STORMS. ON MONDAY THE BOUNDARY SHOULD LIFT NORTH AS A WARM FRONT ESSENTIALLY CAPPING THE SOUTHERN TWO THIRDS OF THE FORECAST AREA FOR MUCH OF THE DAY (ASSUMING OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION DOES NOT SHOVE EVERYTHING FARTHER SOUTH THAN EXPECTED). THIS WILL LEAD TO A WARM AND MUGGY DAY. TYPICALLY WARM FRONTS ARE NOT ACTIVE DURING THE BULK OF THE DAY AS WELL SO INITIATION IN THE AFTERNOON WILL WAIT FOR A COLD FRONT ENTERING IOWA FROM THE NORTHWEST. SHEAR BY MONDAY AFTERNOON AND EVENING WILL BE MORE FAVORABLE FOR SUPERCELLULAR DEVELOPMENT INITIALLY THEN BECOMING LINEAR OVERNIGHT AND WILL YIELD THE GREATEST SEVERE WEATHER THREAT WITH THIS SYSTEM. THE BOUNDARY WILL STILL NOT MOVE FAR WITH THE UPPER LEVEL PATTERN REMAINING UNFAVORABLE FOR A SIGNIFICANT PUSH TO THE SOUTH UNTIL HIGH PRESSURE BEGINS TO MOVE IN TUESDAY NIGHT AND WEDNESDAY THEREFORE HAVE MAINTAINED POPS THROUGH TUESDAY. GREATEST THREATS FOR HEAVY RAIN LOOK TO BE TONIGHT AND AGAIN LATE MONDAY AFTERNOON AND OVERNIGHT. MOST LOCATIONS SHOULD BE ABLE TO HANDLE 1 TO 3 INCHES WITH THE DRYING THAT HAS OCCURRED THE PAST TWO WEEKS. THE CONCERN IS THAT MULTIPLE HEAVY RAIN EVENTS OVER THE NEXT 48 HOURS MAY CAUSE HYDROLOGIC PROBLEMS. TONIGHT IN PARTICULAR IS OF CONCERN IF THUNDERSTORMS DO INDEED FIRE AND TRAIN ALONG THE BOUNDARY. WITH AN ABUNDANCE OF MOISTURE AVAILABLE AND A STALLED BOUNDARY IN THE AREA...WOULD NOT BE SURPRISED IF A FEW LOCATIONS RECEIVE 6 TO 8 INCHES OF RAIN BY 12Z TUESDAY. WILL MENTION HEAVY RAIN POTENTIAL FOR TONIGHT AND CONTINUE MENTION IN THE HWO. NO HEADLINES WILL BE ISSUED YET BUT MAY BE NEEDED BEFORE THE EVENT IS OVER. && .AVIATION...06/06Z SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL IOWA THIS MORNING AN MAINLY AFFECT THE OTM AREA. BETTER CHANCE FOR THUNDERSTORMS ARRIVES LATE THIS AFTERNOON NEAR MCW AND FOD THEN MOVING SOUTH THROUGH THE REMAINDER OF THE TERMINALS INTO THE EVENING HOURS. ADDITIONAL STORMS LIKELY OVER CENTRAL IOWA THROUGH 12Z MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...KINNEY/DONAVON LONG TERM...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT SUN JUL 6 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-071045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 536 AM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING THEN REDEVELOP AGAIN THIS AFTERNOON WITH THE CHANCE CONTINUING OVERNIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING THOUGH THE GREATER THREAT FOR SEVERE WEATHER ARRIVES LATE THIS AFTERNOON AND INTO THE EVENING HOURS. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A THREAT FOR HEAVY RAINFALL ESPECIALLY LATE THIS AFTERNOON AND OVERNIGHT. THE GREATEST POTENTIAL IS BETWEEN INTERSTATE 80 AND HIGHWAY 20 WHERE 2 TO 4 INCHES OF RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ070>075-081>086-092>097-071045- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 536 AM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING THEN REDEVELOP AGAIN THIS AFTERNOON OVER NORTHERN IOWA AND MOVING SOUTHWARD OVERNIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING THOUGH THE GREATER THREAT FOR SEVERE WEATHER ARRIVES OVERNIGHT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY. DONAVON
The Des Moines radar (KDMX), 80 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Report received via a Schoolnet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100081, 100080.